Alert archive / Mississippi / Flash Flood Warnings in 2017

Flash Flood Warning 127, NWS Jackson, MS

September 5, 2017Attala County, Mississippi

NWS Jackson, MS issued this flash flood warning at Sep 5, 2017, 7:31 PM CDT for Attala County, Mississippi. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2017, 7:31 PM CDT (00:31 UTC)
Expired
Sep 5, 2017, 9:30 PM CDT
In force
119 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Attala County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 101 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2017-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 688 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2017-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
688 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1598 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

186 
WGUS54 KJAN 060031
FFWJAN
MSC007-060230-
/O.NEW.KJAN.FF.W.0127.170906T0031Z-170906T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
731 PM CDT TUE SEP 5 2017

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Central Attala County in central Mississippi...

* Until 930 PM CDT

* At 729 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Kosciusko, Mcadams, Smyrna, Hesterville and Ethel. 

Additional rainfall amounts of an inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3319 8938 3295 8941 3297 8972 3320 8969

$$

BYB
1 follow-up statement
076 
WGUS74 KJAN 060217
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
917 PM CDT TUE SEP 5 2017

MSC007-060227-
/O.CAN.KJAN.FF.W.0127.000000T0000Z-170906T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Attala MS-
917 PM CDT TUE SEP 5 2017

...THE FLASH FLOOD WARNING FOR CENTRAL ATTALA COUNTY IS CANCELLED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3319 8938 3295 8941 3297 8972 3320 8969

$$

BYB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 7:05 PM CDT, 26 minutes earlier.

Area forecast discussion, Sep 5, 7:05 PM CDT, 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
705 PM CDT Tue Sep 5 2017

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:

Scattered to numerous showers and thunderstorms will be drifting
south across the region this evening, especially along the I-20
corridor affecting HKS/JAN/MEI/NMM. At least brief flight cat
reductions down to MVFR levels are likely in thunderstorms but in
general sub-VFR conditions through tonight should be temporary
with only potential for late night into early morning sub-VFR
conditions at PIB/HBG. The cold front moving south into the region
and triggering current thunderstorm activity will be advancing
south through the region through early tomorrow and will turn wind
around to the north as it passes. Expect all VFR conditions
tomorrow. /BB/

&&

.DISCUSSION...

Tonight and Wednesday:

As vorticity advection in the upper trough increases off to our east
& into the Appalachians tonight, the upper jet will increase & help
the upper trough to amplify and dig down into our area. In addition,
the western mid-upper ridge ~593DM will continue to amplify, helping
the cold front to quickly propagate down into & through our area
tonight. Due to the cold front slowly moving through the area, there
could be some lingering showers & a few very isolated storms into
the overnight hours. Most of the storms today should begin to weaken
mostly after sunset so not expecting much in the way of stronger
storms lingering into the overnight hours. However, will
maintain some rain & storm chances into the overnight hours,
through around midnight-1AM before most dissipating after that
timeframe. In the wake of the cold front, expect northerly winds &
much drier air to filter in tonight & into Wednesday. Dewpoints
will fall into the low-mid 60s in the north (possibly upper 50s in
the Highway 82 corridor) with upper 60 dewpoints in the Highway
84 corridor. PWs will also fall into the inch and a half near the
I-20 corridor & around three quarters to an inch PWs in the
Highway 82 corridor overnight. As northwest flow & strong ridging
builds in the wake, expect a nice cool night with low temperatures
falling some 3-6+ degrees below normal, near the upper 50s to low
60s in the north to mid-upper 60s in the south.

As strong ridging build in the wake, anomalously cool & dry air will
move in the wake. Expect any showers & very isolated storms to be
confined to the cold front in the east & south early in the morning
before dry conditions are expected areawide Wednesday. As 1020mb
surface high builds into the Central Plains, PWs will fall to the
1st percentile around a half inch to three quarters of an inch with
dewpoints in the low-mid 50s. Due to 850mb & 925mb temperatures
falling, some 5-7 deg C in the wake, to near record low levels (~9-
10 deg C @ 850mb & ~15-16 deg C at 925mb), much cooler than normal
temperatures are expected in the wake on Wednesday. Expect a very
nice & dry day as highs only top out in the low 80s along & south of
the I-20 corridor. Highs may only potentially reach the upper 70s in
the Highway 82 corridor. This is some 7-10+ degrees below normal for
the region. Some areas, especially in the north, could reach near
the top 5 coolest high temperatures (records seem mostly out of
reach). /DC/

Wednesday night through Monday night...

A highly amplified western ridge to eastern trough pattern over
the CONUS will support anomalously drier and cooler conditions
over the lower Mississippi Valley region through late week as
precipitable water drops below a half inch. The trough will pull
out by the weekend, but surface high pressure will remain in
control of the weather over the forecast area. High temperatures
will generally range from the upper 70s to lower 80s with lows
well into the 50s, potentially dipping into the upper 40s, which
would set record lows in some cases. Otherwise any chances for
rain will be negligible through the long range period. At this
time, impacts from Hurricane Irma are expected to remain east of
this region. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       65  81  55  81 /  59   9   0   0
Meridian      65  80  54  81 /  58  15   0   0
Vicksburg     64  81  54  80 /  66   7   0   0
Hattiesburg   69  82  55  82 /  32  22   0   0
Natchez       66  80  55  80 /  46   6   0   0
Greenville    61  78  53  79 /  40   5   0   0
Greenwood     60  78  53  79 /  40   6   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

BB/DC/EC
Hazardous weather outlook, Sep 5, 4:18 PM CDT, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
418 PM CDT Tue Sep 5 2017

ARZ074-075-LAZ007>009-015-016-023-025-MSZ018-019-025>052-062130-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Tensas-Bolivar-Sunflower-Leflore-Grenada-
Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Washington-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-
Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-
Scott-Newton-Lauderdale-
418 PM CDT Tue Sep 5 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.

.DAY ONE...Tonight and Wednesday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Through this afternoon and early evening

Isolated severe storms will be possible this afternoon through
early evening, mainly through around 8-9PM. The main threat will
be damaging wind gusts, although small hail can't be ruled out.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight.

LAZ026-MSZ054>066-072>074-062130-
Concordia-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-
Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones-
Marion-Lamar-Forrest-
418 PM CDT Tue Sep 5 2017

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
south central Mississippi.

.DAY ONE...Tonight and Wednesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

LAZ024-MSZ053-062130-
Catahoula-Claiborne-
418 PM CDT Tue Sep 5 2017

This hazardous weather outlook is for portions of northeast
Louisiana, and southwest Mississippi.

.DAY ONE...Tonight and Wednesday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Through this afternoon and early evening

Isolated severe storms will be possible this afternoon through
early evening, mainly through around 8-9PM. The main threat will
be damaging wind gusts, although small hail can't be ruled out.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon.

23

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Sep 5, 6:48 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Jackson MS
648 PM CDT TUE SEP 5 2017

MSZ044-045-050-051-060030-
Scott MS-Newton MS-Neshoba MS-Leake MS-
648 PM CDT TUE SEP 5 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LEAKE...NORTHWESTERN
NEWTON...CENTRAL SCOTT AND SOUTHWESTERN NESHOBA COUNTIES UNTIL 730 PM
CDT...

At 648 PM CDT, Meteorologists were tracking a strong thunderstorm
near Tuscola, or 7 miles southwest of Carthage, moving southeast at
20 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Tuscola around 700 PM CDT.
  Harperville around 725 PM CDT.
  Steele and Hillsboro around 730 PM CDT.

Other locations impacted by this storm include Lena, Walnut Grove,
Redwater, Sebastopol and Standing Pine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3258 8908 3225 8958 3258 8973 3269 8973
      3283 8951
TIME...MOT...LOC 2348Z 321DEG 18KT 3266 8960

NF
Special weather statement, Sep 5, 6:54 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Jackson MS
654 PM CDT TUE SEP 5 2017

MSZ040-042-043-047-048-060045-
Warren MS-Hinds MS-Yazoo MS-Madison MS-Issaquena MS-
654 PM CDT TUE SEP 5 2017

...A STRONG THUNDERSTORM WILL AFFECT WARREN...SOUTHWESTERN YAZOO...
CENTRAL HINDS...SOUTHERN ISSAQUENA AND SOUTHWESTERN MADISON COUNTIES
UNTIL 745 PM CDT...

At 653 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Annandale to 6 miles west of
Redwood. Movement was southeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Jackson, Clinton, Madison, Ridgeland, Vicksburg, Canton, Redwood,
Valley Park, Flora, Edwards, Bolton, Pocahontas, Brownsville, Le
Tourneau, Flowers, Phoenix, Youngton, Oak Ridge, Bovina and
Gluckstadt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3262 9105 3257 9105 3263 9100 3274 9041
      3266 9017 3250 8996 3231 9015 3222 9073
      3213 9097 3219 9100 3237 9087 3238 9088
      3234 9091 3236 9100 3245 9098 3247 9110
      3255 9109 3248 9100 3260 9108 3260 9113
TIME...MOT...LOC 2353Z 320DEG 16KT 3260 9022 3246 9091

NF
Special weather statement, Sep 5, 7:21 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Jackson MS
721 PM CDT TUE SEP 5 2017

MSZ037-060100-
Attala-
721 PM CDT TUE SEP 5 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN ATTALA
COUNTY...

At 721 PM CDT, strong thunderstorms were clustered near Kosciusko,
moving southeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Kosciusko, Zama, Mcadams, Smyrna, Hesterville and Ethel.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3293 8932 3293 8966 3312 8977 3323 8960
      3313 8936 3304 8932
TIME...MOT...LOC 0021Z 317DEG 15KT 3311 8960

NF
Local storm report, Sep 5, 7:22 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
722 PM CDT TUE SEP 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     NON-TSTM WND DMG CLINTON                 32.34N 90.33W
09/05/2017                   HINDS              MS   TRAINED SPOTTER

            A FEW SMALL TREES WERE BLOWN DOWN DUE TO
            OUTFLOW WINDS WELL OUT AHEAD OF AN
            APPROACHING LINE OF STORMS. WINDS EST. AT 45
            MPH.

&&
Special weather statement, Sep 5, 7:22 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
722 PM CDT TUE SEP 5 2017

LAZ015-016-023-025-MSZ040-060115-
Tensas LA-Richland LA-Madison LA-Franklin LA-Issaquena MS-
722 PM CDT TUE SEP 5 2017

...A LINE OF STRONG THUNDERSTORM WILL AFFECT
TENSAS...MADISON...RICHLAND AND FRANKLIN PARISHES UNTIL 815 PM CDT...

At 721 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from 18 miles northwest of Clarks to near
Tallulah. Movement was south at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Afton around 740 PM CDT.

Other locations impacted by these storms include Mound, Gilbert,
Baskin, Delta and Richmond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3238 9201 3250 9193 3255 9108 3250 9099
      3249 9099 3254 9108 3243 9097 3256 9092
      3235 9099 3234 9089 3219 9100 3220 9116
      3214 9100 3192 9119 3181 9157 3197 9160
      3187 9178 3197 9189 3228 9203 3229 9203
TIME...MOT...LOC 0021Z 351DEG 21KT 3219 9239 3236 9110

BYB
Special weather statement, Sep 5, 7:31 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
731 PM CDT TUE SEP 5 2017

MSZ047>049-053>055-060100-
Copiah MS-Warren MS-Hinds MS-Rankin MS-Simpson MS-Claiborne MS-
731 PM CDT TUE SEP 5 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANKIN...SOUTH
CENTRAL WARREN...NORTHWESTERN SIMPSON...EASTERN CLAIBORNE...HINDS AND
NORTHERN COPIAH COUNTIES UNTIL 800 PM CDT...

At 731 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from Jackson to near Le Tourneau. Movement was
south at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Flowood around 735 PM CDT.
  Pearl and Reganton around 745 PM CDT.
  Richland and Rocky Springs around 750 PM CDT.
  Byram around 755 PM CDT.
  Star, Florence, Monterey, Hermanville, Whites and Carpenter around
  800 PM CDT.

Other locations impacted by these storms include Learned and Braxton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3184 9093 3228 9097 3241 9002 3201 8982
      3184 9089
TIME...MOT...LOC 0031Z 345DEG 19KT 3232 9018 3219 9086

NF

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 7:21 PM CDTSpecial Weather StatementJANAttala39 min
Sep 5, 7:31 PM CDTSpecial Weather StatementJANClaiborne, Hinds29 min
Sep 5, 7:59 PM CDTSpecial Weather StatementJANClaiborne, Copiah46 min
Sep 5, 8:08 PM CDTSpecial Weather StatementJANJefferson37 min
Sep 5, 8:46 PM CDTSpecial Weather StatementJANClaiborne, Copiah, Franklin, Jefferson, Lawrence, Lincoln44 min
Sep 5, 9:35 PM CDTSpecial Weather StatementJANJones25 min
Sep 5, 10:08 PM CDTSpecial Weather StatementJANJones37 min

Nearby

Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.